Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

August 10, 2021La Paz County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 10, 2021, 6:21 AM MST for La Paz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 6:21 AM MST (13:21 UTC)
Expired
Aug 10, 2021, 7:00 AM MST
In force
39 min
Issued by
NWS Phoenix, AZ
Hail
0.25 in
Wind
40

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 175 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 1.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS85 KPSR 101321
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
621 AM MST Tue Aug 10 2021
 
AZZ533-534-101400-
Aguila Valley AZ-Central La Paz AZ-
621 AM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of east central La Paz
and Maricopa Counties through 700 AM MST...

At 621 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Harcuvar, or 27 miles south of Alamo Lake, moving
southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Quartzsite, Salome, Brenda, Vicksburg Junction, Wenden, Vicksburg,
Gladden and Harcuvar.

This includes the following highways...
AZ Interstate 10 between mile markers 22 and 43.
US Highway 60 between mile markers 31 and 76.
AZ Route 72 between mile markers 35 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3408 11352 3389 11328 3354 11401 3370 11421
TIME...MOT...LOC 1321Z 054DEG 14KT 3387 11368 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

AD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 10, 5:20 AM MST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 10, 5:20 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
520 AM MST Tue Aug 10 2021

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Upper level disturbances will produce favorable conditions for
showers and isolated thunderstorms across south-central and
western Arizona today and tomorrow. A few storms in southeast
California are also possible. Rain chances decrease towards the
end of the workweek but increase again for this weekend. Persistent
humid conditions and periods of cloudy skies will help keep
afternoon temperatures near or slightly below normal most days.

&&

.DISCUSSION...
Nocturnal convection finally made its way off the Mogollon Rim
and into the lower desert late Monday night, with much thanks to
upper level support from an inverted trough that stretches from
northern Sonora into south-central Arizona. Showers have been
efficient rainmakers and we saw the heaviest rain fall over the
eastern portion of the Bush wildfire burn scar where MRMS estimates
showed 1.00 to 2.50 inches of rain near Boulder Mountain and
Cypress Peak within an hour. This prompted a flash flood warning,
and while the cell mostly missed the only rain gauge in the area,
that gauge did measure 0.48 inches and nearly matched its associated
MRMS pixel. Another flash flood warning remains in effect as of
this writing for State Route 238 where multiple rounds of strong
showers developed close to the flood prone highway.

The 00Z KPSR sounding showed a moist profile and nearly 1000 j/kg of
CAPE but also approximately 200 j/kg of convection inhibition and a
notable cap between the H7-H5 levels. Aircraft soundings over the
last six hours shows a slow erosion of the cap due to the IT and
multiple outflow boundaries. Thundershowers eventually spread
through large swaths of the Phoenix Valley and surrounding areas
by 2 AM as numerous outflow boundary collisions developed more
showers. A few of the strongest cells showed some broad rotation
on radar before producing downbursts and surface gusts between
30-40 mph. Otherwise, most locations that saw showers enjoyed a
beneficial rain of 0.10 to 0.50 inches with only a few localized
higher amounts.

Short term hi-res guidance has the main axis of showers pushing
westward through mid to late morning as the IT center axis moves
west. While a few lingering showers around the Valley cannot be
ruled out, guidance indicates the strongest showers (and isolated
thunderstorms) are best poised to develop in southwestern Arizona
between Yuma, Gila Bend, and up into La Paz County where the
atmosphere is more unstable. The 00Z HREF probabilities for t-storm
related wind gusts in excess of 35 mph is 10-30% but this might
be a bit overstated based on latest radar trends.

For later today, the IT will eventually turn northward while
shifting this afternoon's convective concerns to areas primarily
west of Maricopa County, to include southeastern California. If storms
are able to develop, the main threats will be localized strong wind
gusts, outflow winds capable of producing blowing dust, and heavy
rain. For areas like Phoenix, conventional reasoning concludes a
relatively "quiet" day is most probable as cloudy skies and an
exhausted atmosphere from the overnight convection increase
convective inhibition. However, another midlevel disturbance is
anticipated to emerge late tonight from a convective complex near
the US/MX border potentially setting us up for a replay of
Monday/Tuesday's nocturnal activity. Wednesday's chances are
hinged on what occurs today and late tonight, but storms are
expected to develop over the higher terrain first before moving
towards the lower desert. The next run of the HREF should give
more clarity to Wednesday's potential. WPC keeps much of the
forecast area within a marginal risk for flash flooding as the
moist atmosphere will remain conducive for heavy rain today and
tomorrow.

WPC Cluster and ensemble guidance give confidence that the H5
ridge will recenter over the Southwest later this week while
keeping signals for showers/storms most days. Chances generally
fall somewhere in the 10-40% range most days and favor the higher
terrain north and east of Phoenix. However, not every place will
see rain every day, as illustrated by the shared bimodal
distribution of 24 hour QPF guidance in both the GEFS and ECMWF
Ens, with the first peak ending within a day or so before peaking
again sometime this weekend/early next week. Upper level
disturbances embedded in the general circulation of the ridge
could enhance convection as it settles over the region. Otherwise,
temperatures are forecast to remain 2-5 degrees below seasonal
normals across south-central Arizona while afternoon highs reach
105-110 degrees along the Colorado River and southeastern
California.

&&

.AVIATION...Updated at 1210Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Scattered showers or isolated thunderstorms will be favored for
the first part of the morning hours associated with a disturbance
moving through the region, though confidence is currently too low
to include VCSH for any specific times beyond mid-late morning.
BKN-OVC CIGS will generally favor 8-10 kft this morning before
some improvement beginning mid afternoon. Mostly light winds this
morning will favor W-S components, however due to scattered
showers this morning the confidence in wind directions is low with
variable wind directions also very likely.

Assuming cloud cover remains in place through the morning hours
and into the afternoon, widespread showers and storms at the
Phoenix terminals is not heavily favored through the afternoon and
early evenings hours. However, another round of storms is
possible late Tuesday in the overnight hours as another easterly
disturbance currently over southern Sonora moves into southern
Arizona. At the current moment, the best timing for this appears
to be after 07Z so a PROB30 TS group at KPHX for now overnight
tomorrow. However, this period may move up earlier in the evening
or be removed depending on how convection evolves through the
morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

Chances for convective impacts on Tuesday morning and evening
will be the main aviation concern through Tuesday evening as an
easterly disturbance approaches the region. Scattered showers are
favored on Tuesday morning between 12-18Z. Shower chances for the
area are near 20%, with the best chances at KIPL between 14-18Z.
Isolated thunderstorms in the region this morning and possibly
this evening can not be ruled out. A periods of gusty outflow
winds are favored by some of the CAMs and have been included this
evening in the TAFs with gusts near 20 kt at KIPL and upwards of
25 kt at KBLH along with reduced visibilities in blowing dust.
Otherwise, winds will generally follow a south to southeast
component at 5-10 knots with brief gusts up to 20 kt. Mostly FEW-
SCT mid cloud decks will generally remain above 10 kft.

&&

.FIRE WEATHER...
Thursday through Monday:
No significant changes to the outlook...Highs over S-cent AZ will
settle a few degrees below normal and near normal in western
areas. Storm chances may wane Thu/Fri but are expected to increase
again this weekend. RH values also remain elevated with periodic
influxes of moisture and below normal temperatures in most places.
Min RH will remain above 20-30% in all areas except for the drier
parts of SE CA where they will fall into the upper teens possibly
on Thu and Fri. Overnight recoveries will rise to 50+ percent for
most areas. Apart from thunderstorms expect mostly light winds
favoring normal diurnal patterns through the period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AD
AVIATION...Sawtelle/Hopper
FIRE WEATHER...AD/Sawtelle

In the hours before

Special weather statement, Aug 10, 1:40 AM MST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
140 AM MST Tue Aug 10 2021

AZZ537-538-540-543-544-548-550-551-553-554-559-100930-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Tonopah Desert AZ-Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
Northwest Valley AZ-West Pinal County AZ-North Phoenix/Glendale AZ-
140 AM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 230 AM MST...

At 139 AM MST, Doppler radar was tracking an area of strong
thunderstorms 8 miles north of Estrella Sailport, or 14 miles west
of Sun Lakes, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Chandler, Glendale, Tempe, Surprise, Avondale, Goodyear,
Buckeye, El Mirage, Tolleson, Sun Lakes, Waddell, Laveen, Cashion,
Litchfield Park, Palo Verde, White Tank Mountain Park, South Phoenix,
Liberty and South Mountain Park.

This includes the following highways...
AZ Interstate 10 between mile markers 109 and 141, and between mile
markers 157 and 172.
AZ Interstate 17 between mile markers 198 and 199.
AZ Route 87 between mile markers 157 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3315 11199 3309 11219 3328 11237 3327 11260
      3347 11271 3362 11258 3362 11235 3347 11228
      3348 11218 3339 11201 3331 11184 3318 11173
TIME...MOT...LOC 0839Z 159DEG 5KT 3320 11213

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JS
Special weather statement, Aug 10, 1:54 AM MST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
154 AM MST Tue Aug 10 2021

AZZ534-537-538-540-559-100945-
Sonoran Desert Natl Monument AZ-Aguila Valley AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Northwest Valley AZ-
154 AM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of Maricopa County
through 245 AM MST...

At 154 AM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of White Tank Mountain Park, or 13 miles southwest of
Wittmann, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buckeye, Wickenburg, Tonopah, Circle City, Painted Rock Dam,
Morristown, Cotton Center, Palo Verde Nuclear Generation Station,
Wintersburg, Hassayampa and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 85 and 108.
US Highway 60 between mile markers 100 and 126.
AZ Route 74 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3395 11255 3362 11257 3346 11271 3326 11259
      3308 11257 3309 11298 3333 11309 3362 11310
      3385 11301 3401 11283 3400 11273
TIME...MOT...LOC 0854Z 114DEG 10KT 3364 11270

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JS
Special weather statement, Aug 10, 2:15 AM MST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
215 AM MST Tue Aug 10 2021

AZZ540-543-544-546-548-550-551-553-101000-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
215 AM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 300 AM MST...

At 215 AM MST, Doppler radar was tracking a strong thunderstorm over
Tumbleweed Park, or near Chandler, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Mesa, Chandler, Gilbert, Tempe, Paradise Valley, Sun Lakes,
Queen Creek, Tempe Marketplace, Papago Park, Falcon Field Airport,
Salt River Indian Community, South Phoenix, Arizona State
Fairgrounds, San Tan Village Mall, Seville, Freestone Park, Downtown
Scottsdale, Fiesta Mall and Camelback Mountain.

This includes the following highways...
AZ Interstate 10 between mile markers 141 and 166.
AZ Interstate 17 between mile markers 195 and 203.
AZ Route 51 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3315 11182 3328 11200 3348 11217 3354 11203
      3353 11185 3346 11172 3333 11165 3317 11166
TIME...MOT...LOC 0915Z 170DEG 9KT 3327 11182

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JS
Special weather statement, Aug 10, 4:27 AM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 AM MST Tue Aug 10 2021

AZZ531-533-101215-
Kofa AZ-Central La Paz AZ-
427 AM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of central La Paz and
north central Yuma Counties through 515 AM MST...

At 426 AM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 40 miles southeast of Parker, moving north at 5 mph. This
includes Interstate 10 and US 60.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kofa Wildlife Refuge and Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 26 and 45.
US Highway 60 between mile markers 31 and 47.
AZ Route 72 between mile markers 46 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 11382 3348 11421 3380 11405 3375 11374
TIME...MOT...LOC 1126Z 191DEG 5KT 3363 11394

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AD
Special weather statement, Aug 10, 5:07 AM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
507 AM MST Tue Aug 10 2021

AZZ533-101300-
Central La Paz AZ-
507 AM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of central La Paz
County through 600 AM MST...

At 507 AM MST, Doppler radar was tracking a strong thunderstorm near
Vicksburg Junction, or 38 miles southeast of Parker, moving northwest
at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salome, Vicksburg, Brenda, Vicksburg Junction, Harcuvar and Wenden.

This includes the following highways...
AZ Interstate 10 between mile markers 28 and 46.
US Highway 60 between mile markers 31 and 58.
AZ Route 72 between mile markers 33 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3382 11356 3367 11371 3347 11390 3358 11413
      3398 11387
TIME...MOT...LOC 1207Z 122DEG 5KT 3373 11383

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AD
Special weather statement, Aug 10, 6:21 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
621 AM MST Tue Aug 10 2021

AZZ533-534-101400-
Aguila Valley AZ-Central La Paz AZ-
621 AM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of east central La Paz
and Maricopa Counties through 700 AM MST...

At 621 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Harcuvar, or 27 miles south of Alamo Lake, moving
southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quartzsite, Salome, Brenda, Vicksburg Junction, Wenden, Vicksburg,
Gladden and Harcuvar.

This includes the following highways...
AZ Interstate 10 between mile markers 22 and 43.
US Highway 60 between mile markers 31 and 76.
AZ Route 72 between mile markers 35 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3408 11352 3389 11328 3354 11401 3370 11421
TIME...MOT...LOC 1321Z 054DEG 14KT 3387 11368

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:24 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 9, 5:44 PM MSTSpecial Weather StatementPSRLa Paz46 min
Aug 9, 6:22 PM MSTSpecial Weather StatementPSR38 min
Aug 9, 10:11 PM MSTSpecial Weather StatementPSRGila34 min
Aug 9, 10:40 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Aug 9, 11:51 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa8 hr
Aug 10, 1:40 AM MSTSpecial Weather StatementPSRMaricopa50 min
Aug 10, 1:54 AM MSTSpecial Weather StatementPSRMaricopa51 min
Aug 10, 2:15 AM MSTSpecial Weather StatementPSRMaricopa45 min
Aug 10, 2:23 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal2 hr
Aug 10, 4:27 AM MSTSpecial Weather StatementPSRLa Paz48 min
Aug 10, 5:07 AM MSTSpecial Weather StatementPSRLa Paz53 min
Aug 10, 5:09 AM MSTAreal Flood AdvisoryPSRLa Paz2 hr
Aug 10, 5:52 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal5 hr
Aug 10, 7:39 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 10, 8:00 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 10, 8:06 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 10, 8:30 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal7 hr
Aug 10, 9:54 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 3:05 PM MSTAreal Flood WarningPSRMaricopa, Pinal7 hr
Aug 10, 4:43 PM MSTSpecial Weather StatementPSR62 min
Aug 10, 4:44 PM MSTSpecial Weather StatementPSR61 min
Aug 10, 4:56 PM MSTSevere Thunderstorm WarningPSRMaricopa49 min
Aug 9, 5:06 PM MSTAreal Flood AdvisoryPSRRiverside3 hr
Aug 9, 6:09 PM MSTAreal Flood AdvisoryPSRRiverside, San Bernardino115 min
Aug 10, 3:11 PM MSTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.